March 1994

Methylene Blue–Induced Heinz Body Hemolytic Anemia

Author Affiliations

From the Departments of Pediatrics (Drs Sills and Zinkham) and Oncology (Dr Zinkham), The Johns Hopkins University School of Medicine, Baltimore, Md.

Arch Pediatr Adolesc Med. 1994;148(3):306-310. doi:10.1001/archpedi.1994.02170030076017

Objective:  To describe the manifestations of methylene blue toxicity, with a review of the literature.

Design:  A descriptive analysis of physical findings and significant laboratory tests in patients with methylene blue toxicity.

Setting:  A pediatric referral center.

Patients:  Two infants, one a neonate with trisomy 21 exposed to methylene blue as an intraoperative diagnostic marker and the other a neonate treated with methylene blue for type II glutaric acidemia.

Interventions:  Laboratory tests to define the occurrence of methylene blue toxicity, phototherapy for hyperbilirubinemia, and transfusions for anemia.

Measurements and Results:  Within hours after exposure to methylene blue, the infants voided green-blue urine, followed by hyperbilirubinemia, recurrent anemia requiring transfusions, and red blood cell dysmorphology, including the appearance of blister cells and Heinz bodies visible in both Wright's- and supravital-stained peripheral blood smears. After the initiation of phototherapy, both infants exhibited cutaneous bullae followed by desquamation.

Conclusion:  Significant neonatal morbidity may occur following postpartum administration of methylene blue. Toxic manifestations include hyperbilirubinemia, Heinz body hemolytic anemia, and possibly desquamation of the skin. In our infants toxicity was secondary to an overdose of methylene blue, as is true for most of the previously reported cases. Methods for defining the mechanism of dye-related hemolysis and simple screening tests for elucidating the unique sensitivity of certain individuals to dye toxicity are suggested.(Arch Pediatr Adolesc Med. 1994;148:306-310)